Discussions that mention synthroid

Thyroid Disorders board


I was just diagnosed this week with hypothyroidism. The doctor prescribed be 50 mg of Synthroid. I haven't started taking the medicine yet. I have been doing some research & now have heard of all kinds of bad reactions that people have had from Synthroid. What do other people thing of this that are taking it. Any good or bad reactions? I really don't want to take something that is going to make me feel even worse.
Andrea,

I was really scared about starting Synthroid for much the same reasons. So I played chicken & took only 1/4 tablet for a few days until I felt comfortable with it. Then I bumped up to a 1/2 tablet, etc. Within 2 weeks I was taking the whole 50 mcg.

This method is actually recommended w/elderly folk, so I know it's done. You could always call a nurse at your doc's office & see if there would be any harm with a slow start.

I think a slow start is OK, unless someone is desperately hypothyroid, myxodema coma, etc. But I had a sort of subclinical hypothyroid, so there was no emergency.

The TH has been a real benefit to me, and I hope it will be the same for you.
Good luck.
I was prescribed 50mcg straight off, increased to 75mcg after 3 weeks then increased by 25mcg every couple of months with retesting every 6 weeks. Now I'm at 175mcg and still need a bump up IMO - but I've never had any side effects from the medicine...just symptoms from the lack of it!

However, I'm in the UK and not on Synthroid, but a different brand.
I've been on 50mcg Synthroid for 3 years - never had any reaction. It just made me feel better than I had been feeling before I took it! So don't worry.

BTW - my mother was on it for 20 years with no problems.

Good luck!

Nornie
I've been on Synthroid for almost 8 years (minus a year break when I took Armour). I'm always anxious taking new meds or upping my doses. The worst that's happened with synthroid when upping my dose was some tingly sensations on my skin off and on which would go away in a couple days and of course anxiety.. from the anxiety!